Morning highs

By sherrygraymull Latest Reply 2014-06-08 07:16:19 -0500
Started 2014-04-22 15:49:22 -0500

I am newly diagnosed type 2. My first A1C was six weeks ago and it was 11.2. Metformin 850 mg twice a day, combined with a low carb diet and light exercise has really made a big difference. My A1C this morning was 7.5. My doctors are very pleased and said that these results are not typical. Even though I am doing well and I feel great, my morning levels are never under 115 and sometimes spike to 150 or so before I am able (or want) to eat breakfast. I test first thing when I get up, take my metformin. I have tried to eat a bite of nuts or peanut butter or something until I can eat a proper breakfast but no real change in results. Anyone else experience this?

8 replies

jayabee52 2014-04-22 18:28:50 -0500 Report

Howdy Sherry
WELCOME to Diabetic Connect!
Sorry you qualify for this shindig, but since you do I'm glad you're here.

Do you have a machine which measures A1c, or do you measure your Blood Gluxose (BG) levels in mmol/l instead of mg/dl? If the former, that would account for the A1c-like BG measrement.

The best thing to do is after you awaken is to take your fasting BG level, and then eat breakfast. That way you avoid a spike to 150 mg/dl due to a liver dump (aka "dawn phenemenon"). That way you can take your first couple bites of breakfast, and then the Met, and then finish your breakfast, Maybe you might need to think about working on changing your eating patterns as perhaps those patterns had a hand in bringing about your T2D.

God's richest blessings to you and yours

James Baker

4mouseketeers 2014-06-07 23:38:44 -0500 Report

I have noticed that my BG is often high in the AM. What is the dawn phenomenon? What causes it? Is it a bad thing? Does it have to do with what we eat in the evening? Or at what time in the evening we eat? Does it get worse if we postpone breakfast for an hour or two? But if happens early in the day we just went all night without eating - why would it jump up in the morning - shouldn't it be low in the AM? Does what time we take our meds in the evening have something to do with it? Confused here. I don't know what I am doing wrong. Should I eat a lot before bed time? Or not so much? Need help figuring this out…4Mouseketeers

haoleboy 2014-06-08 00:19:19 -0500 Report

couple reasons you can go high in the morning …
Dawn phenomenon (liver dump) and the Somogyi effect which are very similar.
find a discussion of the two here:
more info here:
and :

4mouseketeers 2014-06-08 07:16:19 -0500 Report

I am going to have to listen to those discussions a couple more times. They are all talking about people taking insulin though and I take Metformin. I looked back over what times I took it the night before & what I ate. I can't tell. I am only supposed to be testing (per my dr) before meals & at bedtime. Sometimes the bedtime reading is low (62,49,59,77) so I eat something else to get it raised (peanut butter toast or fruit or oatmeal) so it doesn't get even lower during the night. I am apparently doing something wrong; I just don't know what.

sherrygraymull 2014-04-24 10:21:12 -0500 Report

Thanks for your comments James, sound like you are a praying man. I am taking my youth group to a 30 hour fast for World Vision this weekend. We could use a few of those if you don't mind! (I'm not participating though, not a good idea since the T2 diagnosis.)

My readings are mg/dl and I go to the doc for A1C. She said they normally wouldn't test again so soon after being diagnosed, but my numbers had improved so much she just wanted to see how much it had went down.

I just don't have time to eat, nor am I hungry, when I first get up, busy mom w/two kids in school, job etc. I know it boils down to "change" and re-prioritizing. I usually take the met when I first get up. It doesn't bother my stomach if I take it without food. My bg was 114 at 6:30 when I got up and 139 before breakfast at 8:00 and 123 at ten, so my numbers aren't bad. You are right though, I just need to get in the habit of eating when I get up.


jayabee52 2014-04-24 15:49:38 -0500 Report

You have my prayers sherry!

You have two kids to motivate you. You really can't take proper care of them without taking care of yourself first. It is the same principle as they teach on the start of an airline flight. You are instructed to put your own mask on, in the case of an emergency needing oxygen masks, and then assist others with theirs. You can't care for others without caring for yourself first.

What you mentioned about your 139 mg/dl before breakfast at 8 am leads me to think your body needs nourishment earlier in the day. AM fasting of 114 is great, but rising to I39 at 8 am suggests to me that you may have had a small liver dump. When you get a rise in BG levels like that it suggests that your body senses the need for nourishment, even though your mind does not yet.

You are fortunate that the Met doesn't bother your stomach (when I was taking it it didn't bother mine either). Think about it this way: What I had been doing got me to where I am today (diabetes) so what I had been doing regarding eating needs to change.

Prayers for you and yours. Prayers on dealing with your youth group as well. They can sometimes be handfulls. I pray you have some help with the kids.


Glucerna 2014-04-23 16:11:56 -0500 Report

James has excellent suggestions. If you really don't want to eat breakfast when you first get up, talk with your doctor about waiting to take metformin until you do eat. Also, you might fit in some exercise in the morning which will help lower blood sugar levels. ~Lynn @Glucerna

10fluffy35 2014-04-22 16:40:54 -0500 Report

I also take 850 metformin twice a day. I was told this needs to be taken with food.
I had some stomach problems when I started. Dr. told me to start eating, take
pill, then finish meal. Kind of padding pill.

Next Discussion: Too much exercise »